Advertisement

European Journal of Plastic Surgery

, Volume 42, Issue 2, pp 193–196 | Cite as

Glabella impending skin necrosis: a case report

  • George J. ZambacosEmail author
  • Dimitrios A. Hapsas
  • Apostolos D. Mandrekas
Case Report
  • 63 Downloads

Abstract

A 47-year-old female patient undergoing hyaluronic acid injection in the glabella region suffered intravascular injection leading to marked discoloration (whitening) of the whole angiosome of the supratrochlear artery, extending to the areas of the anastomoses to the left upper eyelid, the dorsum of the nose, and the left sidewall of the nose. The syringe was immediately withdrawn while aspirating and prompt salvage counter-measures were taken, including application of warm compresses, vigorous massaging, oral administration of aspirin, repeated injections of hyaluronidase, and application of nitroglycerine paste on the affected area. The patient was followed up on a daily basis and the only additional treatment was the application of a combined antibiotic/steroid cream. The area affected healed satisfactorily with no scarring after 20 days. Our treatment protocol is discussed with special mention to the emerging role of hyaluronidase as the single most important rescue measure in the treatment of hyaluronic acid filler-related vascular adverse events.

Level of Evidence: Level V, therapeutic study

Keywords

Hyaluronic acid Fillers Intravascular injection Vascular adverse events Vascular compromise Glabella Hyaluronidase 

Notes

Compliance with ethical standards

Funding

None.

Conflict of interest

George J. Zambacos, Dimitrios A. Hapsas, and Apostolos D. Mandrekas declare that they have no conflict of interest.

Ethical approval

Not applicable.

Informed consent

Informed consent was obtained from the patient presented in this article.

Patient consent

Patients provided written consent for the use of their images.

References

  1. 1.
    American Society of Plastic Surgeons (ASPS) 2016 Cosmetic plastic surgery statistics - https://www.plasticsurgery.org/documents/News/Statistics/2016/cosmetic-procedure-trends-2016.pdf
  2. 2.
    DeLorenzi C (2014) Complications of injectable fillers, part 2: vascular complications. Aesthet Surg J 34(4):584–600CrossRefGoogle Scholar
  3. 3.
    Salval A, Ciancio F, Maragar A, Bonomi S (2017) Impending facial skin necrosis and ocular involvement after dermal filler injection: a case report. Aesthet Plast Surg 41:1198–1201CrossRefGoogle Scholar
  4. 4.
    Signiorini M, Liew S, Sundaram H et al (2016) Global aesthetics consensus: avoidance and management of complications from hyaluronic acid fillers - evidence- and opinion-based review and consensus recommendations. Plast Reconstr Surg 137(6):961e–971eCrossRefGoogle Scholar
  5. 5.
    Cohen JL, Biesman BS, Dayan SH, DeLorenzi C, Lambros VS, Nestor MS, Sadick N, Sykes J (2015) Treatment of hyaluronic acid filler-induced impending necrosis with hyaluronidase: consensus recommendations. Aesthet Surg J 35(7):844–849CrossRefGoogle Scholar
  6. 6.
    Glaich AS, Cohen JL, Goldberg LH (2006) Injection necrosis of the glabella: protocol for prevention and treatment after use of dermal fillers. Dermatol Surg 32:276–281Google Scholar
  7. 7.
    DeLorenzi C (2017) New high dose pulsed hyaluronidase protocol for hyaluronic acid filler vascular adverse events. Aesthet Surg J 37(7):814–825CrossRefGoogle Scholar
  8. 8.
    Lee A, Grummer SE, Kriegel D et al (2010) Hyaluronidase. Dermatol Surg 36:1071–1077CrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Artion Plastic Surgery CenterAthensGreece

Personalised recommendations